CaltechAUTHORS
  A Caltech Library Service

A new type of three-dimensional deep-water wave of permanent form

Saffman, Philip G. and Yuen, Henry C. (1980) A new type of three-dimensional deep-water wave of permanent form. Journal of Fluid Mechanics, 101 (4). pp. 797-808. ISSN 0022-1120. http://resolver.caltech.edu/CaltechAUTHORS:SAFjfm80b

[img]
Preview
PDF
See Usage Policy.

988Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:SAFjfm80b

Abstract

A new class of three-dimensional, deep-water gravity waves of permanent form has been found using an equation valid for weakly nonlinear waves due to Zakharov (1968). These solutions appear as bifurcations from the uniform two-dimensional wave train. The critical wave heights are given as functions of the modulation wave vector. The three-dimensional patterns may be skewed or symmetrical. An example of the skewed wave pattern is given and shown to be stable. The results become exact in the limit of very oblique modulations.


Item Type:Article
Additional Information:Copyright © 1980 Cambridge University Press. Reprinted with permission. (Received 7 January 1980 and in revised form 14 April 1980) We wish to thank Professor Bengt Fornberg for his advance and assistance in the choice and implementation of the numerical methods.
Record Number:CaltechAUTHORS:SAFjfm80b
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:SAFjfm80b
Alternative URL:http://dx.doi.org/10.1017/S0022112080001930
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:10127
Collection:CaltechAUTHORS
Deposited By: Archive Administrator
Deposited On:14 Apr 2008
Last Modified:26 Dec 2012 09:57

Repository Staff Only: item control page